Go back

What should I do if I’m nauseous after I take my birth control?

Jenny Ingle Pappas

Medically reviewed by Jenny Ingle Pappas, MSN, APRN, FNP-C on December 21, 2020

Nausea is one of the most commonly reported side effects of birth control pills, but it’s almost never a sign of any medical issues. Because birth control alters the hormonal makeup of the body, having some mild side effects — even ones as uncomfortable as nausea — is completely normal.

Knowing that it’s normal, however, doesn’t necessarily make experiencing it any easier. People who experience nausea while on birth control have options at their disposal. Here are some basic things to know about nausea and birth control:

Can birth control make me nauseous?

Birth control works by altering the body’s levels of naturally-occurring sex hormones such as estrogen and progestin. When it comes to nausea, the likely culprit is estrogen: increased estrogen levels can irritate the stomach, producing the uncomfortable feelings of nausea some people on birth control experience. 

If you’re taking birth control pills, nausea may begin anywhere from a few minutes to a couple of hours after you take your pill as the hormones get absorbed into your bloodstream through the lining of the stomach. If you vomit within two hours of taking a pill, you’ll need to take another one immediately — your body hasn’t had enough time to fully absorb the one you just took, and you’ll have to take another one in order to keep your body’s hormone levels where they need to be in order to avoid unwanted pregnancy.

While nausea is a common side effect of repeated-use hormonal birth control, it’s even more commonly experienced after using emergency contraception such as Plan B. Women who take emergency contraceptives should be prepared to experience some nausea afterward. 

How long does nausea last while on birth control?

Most women find that their bodies adjust to the increased levels of hormones after around 12 weeks, meaning that any symptoms of nausea tend to subside after a few months of use. If symptoms persist after that period, you should talk to your doctor about trying a different form of birth control that may cause fewer side effects. 

The nausea you experience after taking a birth control pill will generally subside a few hours after the pill is taken once the body has fully absorbed and processed the hormones contained within it. If the nausea is particularly severe or lasts for more than several hours at a time, talk to a doctor immediately in order to rule out the possibility of a more serious cause. 

What can I do to combat birth control-related nausea?

If the nausea isn’t particularly severe and you started your birth control fewer than 3 months ago, your body just may need more time to adjust to the hormones in the pills. It may be frustrating to hear, but sit tight and be patient. The nausea is very likely to subside over time. To help prevent nausea, don’t take your birth control pill on an empty stomach; opt for taking it after dinner or with a snack. If you’re hoping to dampen the effects of nausea after you take a pill, drink clear liquids, consume light, plain foods like crackers, and avoid activity after eating. 

If the nausea persists past 3 months or is particularly severe, it may be time to consider another form of birth control. There are a number of low-dosage birth control pills available that are highly effective but don’t cause the same side effects as regular-strength birth control pills do. 

Some women may also want to consider birth control options that are free of estrogen entirely, such as the birth control shot or the IUD

Getting the Right Birth Control from Nurx

No matter what kind of birth control you’re looking for, our experts here at Nurx can help you determine what’s right for you. Reach out to our medical team today to learn about what your options are and what methods might work best with your body. 

Get Birth Control Online

Birth Control from Nurx costs as little as $0 with insurance or $15 without insurance.

Back to top